Cough and cold medications (CCMs) are popular OTC products; studies show that approximately 10% of American children receive a CCM every week. CCM use is associated with a high rate of medication error adverse effects, which have a significant public health impact. Research indicates 70% of these adverse effects warrant a health care facility evaluation and 25% require admission.

A recent study published in Academic Pediatrics analyzed medication error adverse effects caused by OTC CCMs in the US pediatric population (younger than 12 years). From 2009 to 2016, there were almost 5000 cases of a significant adverse effect related to an OTC CCM ingredient. Of these cases, more than 10% were due to medication errors.1

The researchers analyzed these errors using the Pediatric Cough and Cold Safety Surveillance System, a national program that collects cases of adverse effects associated with pediatric CCM use. The system was started in 2008 in response to public concerns about CCM safety, especially in children younger than 6 years.2,3 Data is systematically compiled from 5 sources: the National Poison Data System, the FDA, medical literature, news/media reports, and manufacturer post-marketing safety databases.

Most errors involved administration by parents/caregivers. The highest rate of errors occurred in children younger than 6 years of age who were given the wrong volume of a liquid product. Mis-dosing of diphenhydramine or dextromethorphan products was the most common cause of serious medication error adverse effects.

Common root causes of medication errors were as follows:
  1. Wrong medication volume administered. Caregivers used the wrong unit of measure (eg tablespoon versus teaspoon), did not use or improperly used the dosing device, or misread instructions.
  2. Wrong dose frequency used. Caregivers incorrectly timed doses, or multiple caregivers were involved, leading to duplication of therapy.
  3. Multiple products administered. Caregivers administered multiple products containing the same API and/or products in the same drug class.
This highlights an important counseling opportunity for community pharmacists that is particularly relevant as winter approaches. Below are potential action steps to reduce the incidence of CCM medication errors:
  • Proactively counsel customers who may use CCMs, especially those with young children.
  • Show customers how to use dosing devices properly. It may be useful to keep common dosing devices (dosing cups and spoons) at hand.
  • Review CCM instructions with customers, highlighting dosing frequencies, volumes, and medication interactions.
  • If dosing is weight-based, calculate the appropriate dose and convey this to the customer.
  • Suggest the use of mobile device applications to track dosing and prevent duplication of therapy.
  • Educate customers on active ingredients and caution against simultaneous use of multiple products.
References

1. Wang G, Reynolds K, Banner W, et al. Medication Errors from Over-the-Counter Cough and Cold Medications in Children [online]. 2019. Available at: . Accessed 28 Oct. 2019.
2. Hackethal V. OTC Cough, Cold Med Safety in Kids. eMedicineHealth. https://www.emedicinehealth.com/script/main/art.asp?articlekey=203374. Published May 5, 2017. Accessed October 29, 2019.
3. Study Shows Safety of Cough and Cold Medicines for Children. Consumer Healthcare Products Association. https://www.chpa.org/PCCStudy2017.aspx. Published May 4, 2017. Accessed October 29, 2019.